Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 122, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2017, 7:29 PM CDT for Polk County, Red Lake County, Minnesota. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2017, 7:29 PM CDT (00:29 UTC)
- Expired
- Jul 31, 2017, 8:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 75 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 7:46 PM CDT | FUNNEL CLOUD | 2 Nw Sherack, MN | A PERSISTENT WALL CLOUD WITH BRIEF FUNNEL FORMATION WAS REPORTED BY MULITPLE OBSERVERS AS IT PASSED FROM SOUTHEAST TABOR TOWNSHIP INTO NORTHWEST KEYSTONE TOWNSHIP. |
| Jul 31, 8:17 PM CDT | HAIL 1 | 5 Ssw Euclid, MN | |
| Jul 31, 8:22 PM CDT | HAIL 1 | 5 Ssw Euclid, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1387 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1531 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
301
WUUS53 KFGF 010029
SVRFGF
MNC119-125-010130-
/O.NEW.KFGF.SV.W.0122.170801T0029Z-170801T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
729 PM CDT MON JUL 31 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
West central Red Lake County in northwestern Minnesota...
Northwestern Polk County in northwestern Minnesota...
* Until 830 PM CDT.
* At 728 PM CDT, a severe thunderstorm was located near Tabor, or 18
miles northeast of Grand Forks, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Angus and Sherack around 740 PM CDT.
Euclid around 755 PM CDT.
Dorothy around 820 PM CDT.
Huot around 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4797 9648 4796 9648 4796 9647 4786 9634
4773 9659 4808 9690 4816 9672
TIME...MOT...LOC 0028Z 313DEG 21KT 4810 9679
HAIL...1.50IN
WIND...<50MPH
$$
dtr2 follow-up statements
958
WWUS53 KFGF 010057
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
757 PM CDT MON JUL 31 2017
MNC119-125-010130-
/O.CON.KFGF.SV.W.0122.000000T0000Z-170801T0130Z/
Red Lake MN-Polk MN-
757 PM CDT MON JUL 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WEST CENTRAL RED LAKE AND NORTHWESTERN POLK COUNTIES...
At 756 PM CDT, a severe thunderstorm was located over Euclid, or 19
miles east of Grand Forks, moving southeast at 20 mph. A wall cloud
was observed with this storm.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Euclid around 805 PM CDT.
Dorothy around 825 PM CDT.
Crookston and Huot around 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4797 9648 4796 9648 4796 9647 4786 9634
4773 9659 4803 9684 4813 9668
TIME...MOT...LOC 0056Z 325DEG 17KT 4799 9667
HAIL...1.50IN
WIND...60MPH
$$
dtr812
WWUS53 KFGF 010132
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
832 PM CDT MON JUL 31 2017
MNC119-125-010142-
/O.EXP.KFGF.SV.W.0122.000000T0000Z-170801T0130Z/
Red Lake MN-Polk MN-
832 PM CDT MON JUL 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RED LAKE AND
NORTHWESTERN POLK COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.
LAT...LON 4797 9648 4796 9648 4796 9647 4786 9634
4773 9659 4803 9684 4813 9668
TIME...MOT...LOC 0132Z 002DEG 11KT 4787 9657
$$
dtrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:45 PM CDT, 44 minutes earlier.
Area forecast discussion, Jul 31, 6:45 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 645 PM CDT Mon Jul 31 2017 .UPDATE... Issued at 640 PM CDT Mon Jul 31 2017 Increased pops across northern valley into adjacent nw Mn where convective line along cold front more solid and organized. Storms more spotty farther s-sw so kept chc pops going. No other changes. && .SHORT TERM...(This evening through Tuesday) Issued at 330 PM CDT Mon Jul 31 2017 Forecast on schedule and very short range models continue to have a good handle on the situation. Cold front just east of Winnipeg to Langdon to Leeds ND to west of Bismarck at 330 pm will move east thru the rest of the aftn/eve and with 3000-4000 j/kg sfc based cape see no reason for storms not to continue to form along the front. 0-6 km shear is weak 25 kts, isold 30 kts, so long lived supercells not likely but given strength of the instability growth into the hail zone is likely for some storms along with potential for damaging winds from outflow as storms weaken. Activity will weaken after dark by the time it gets to Bemidji- Fargo-Lisbon and then pretty much fall apart overnight. Tuesday will see north wind at drier and a bit cooler air. Brief high pressure nosing but some 850 mb moisture around so probably some daytime cumulus. Some hint at a low shower threat in far NW MN but left it dry for now. .LONG TERM...(Tuesday night through Monday) Issued at 330 PM CDT Mon Jul 31 2017 Stronger 500 mb short wave to move south-southeast thru the area Wednesday as been well advertised the past few days. Good mid and upper level dynamics to work with but lack of instability means more showery system for us. But a more widespread rainfall. Does look like highest qpf regulated to central and northeastern MN as the upper wave strengthens over eastern Minnesota into Wisconsin. Break from the heat as temps drop to a bit below normal values Wed-Thu. Thursday night thru Monday... Pattern de-amplifies during the extended forecast. Long wave trough over eastern North America strengthens and weakens during the period. Also the long wave trough shifts a little east through the period. Long wave ridge over the west coast of Canada shifts east and flattens during the period. Expect linger shower threat Wed night and into Thursday, esp for areas east of the Red River. The ECMWF was a faster solution than the GFS initially. The GFS was faster than the ECMWF with the next trough that rotates into the Northern Plains late Sat/early Sun. Both the GFS and the ECMWF were trending north and slower. Will blend the models. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 640 PM CDT Mon Jul 31 2017 VFR cigs expected through the period. Primary concern this evening will be strong/severe convection along cold front with timing through northern TAF sites main challenge. Kept vcnty early this evening at GFK and TVF and will continue to monitor and adjust if necessary. Cannot rule out brief MVFR CIGS/VSBY under stronger storms. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Voelker SHORT TERM...Riddle LONG TERM...JH/Riddle AVIATION...Voelker
Hazardous weather outlook, Jul 31, 3:36 AM CDT, 15 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 336 AM CDT Mon Jul 31 2017 MNZ001-002-004>009-013>016-022-NDZ006>008-014>016-024-026>030-038- 039-054-010845- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-Mahnomen-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Western Walsh County- 336 AM CDT Mon Jul 31 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Cold front will push into the NW portion of the area between 4 and 7pm initiating thunderstorms. A few of the multicell storms will become strong or temporarily severe. The primary threat for any thunderstorm will be heavy rainfall within a short duration along with wind gusts to 60mph or hail around an inch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Wednesday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ003-017-023-024-027>032-040-NDZ049-052-053-010845- Clay-South Beltrami-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Ransom-Sargent-Richland- 336 AM CDT Mon Jul 31 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Thunderstorms will be possible this evening and into the overnight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Wednesday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 31, 6:39 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 639 PM CDT MON JUL 31 2017 NDZ027-029-030-010045- Steele ND-Traill ND-Grand Forks ND- 639 PM CDT MON JUL 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS... NORTHWESTERN TRAILL AND NORTHEASTERN STEELE COUNTIES UNTIL 745 PM CDT... At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near Kempton, or 24 miles west of Grand Forks, moving southeast at 20 mph. Dime size hail will be possible with this storm. This strong thunderstorm will be near... Arvilla around 640 PM CDT. Kempton around 645 PM CDT. Northwood around 700 PM CDT. Hatton around 720 PM CDT. Holmes around 725 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4789 9780 4800 9758 4772 9702 4748 9741 TIME...MOT...LOC 2339Z 314DEG 19KT 4786 9759 Knutsvig
Local storm report, Jul 31, 6:52 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
652 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 S HALLOCK 48.74N 96.94W
07/31/2017 E1.00 INCH KITTSON MN TRAINED SPOTTER
HAIL FROM DIME TO QUARTER SIZED OFF AND ON THROUGH 602 PM
CDT.
&&
GGUSTLocal storm report, Jul 31, 6:55 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
655 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL LARIMORE 47.91N 97.63W
07/31/2017 E0.75 INCH GRAND FORKS ND 911 CALL CENTER
DIME SIZED HAIL REPORTED BY LARIMORE FIRE DEPARTMENT.
&&
GGUSTLocal storm report, Jul 31, 6:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
656 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL STEPHEN 48.45N 96.88W
07/31/2017 E1.00 INCH MARSHALL MN TRAINED SPOTTER
PHOTOS AND REPORTS POSTED TO SOCIAL MEDIA AS WELL.
&&
GGUSTLocal storm report, Jul 31, 7:11 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
711 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL ALVARADO 48.19N 97.00W
07/31/2017 E1.00 INCH MARSHALL MN PUBLIC
PHOTO AND REPORT POSTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Jul 31, 7:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
717 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 4 E KEMPTON 47.82N 97.53W
07/31/2017 E1.50 INCH GRAND FORKS ND PUBLIC
HAIL RANGED FROM DIME TO OPING PONG BALL SIZED. NOT A LOT
OF HAIL BUT GOOD RAIN.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:13 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 62 min |
| Jul 31, 10:16 PM CDT | Special Weather Statement | FGF | Wilkin | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.